Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 18, NWS Dodge City, KS

November 21, 20108 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Nov 21, 2010, 2:18 AM CST for 8 counties in Kansas. It took effect at Nov 21, 2010, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 2010, 2:18 AM CST (08:18 UTC)
In effect from
Nov 21, 2010, 1:00 PM CST
Expired
Nov 21, 2010, 6:00 PM CST
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WWUS83 KDDC 210818
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
218 AM CST SUN NOV 21 2010

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON...

.UNSEASONABLY WARM TEMPERATURES ALONG WITH INCREASINGLY STRONG
WINDS DURING THE AFTERNOON WILL LEAD TO DANGEROUS CONDITIONS FOR
OUTDOOR FIRES. RELATIVE HUMIDITIES WILL FALL TO BETWEEN 10 AND 20
PERCENT AND WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 15 TO 25 
MPH WITH GUSTS 35 MPH. 

KSZ061-062-074>076-084>086-220000-
/O.UPG.KDDC.FW.A.0011.101121T1900Z-101122T0000Z/
/O.NEW.KDDC.FW.W.0018.101121T1900Z-101122T0000Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
218 AM CST SUN NOV 21 2010 /118 AM MST SUN NOV 21 2010/

...RED FLAG WARNING IN EFFECT FROM 1 PM CST /NOON MST/ THIS
AFTERNOON TO 6 PM CST /5 PM MST/ THIS EVENING FOR 
FIRE WEATHER ZONES 061...062...074...075...076...084...
085 AND 086...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CST /NOON MST/ THIS
AFTERNOON TO 6 PM CST /5 PM MST/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 061 HAMILTON...
  FIRE WEATHER ZONE 062 KEARNY...FIRE WEATHER ZONE 074
  STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER ZONE 076
  HASKELL...FIRE WEATHER ZONE 084 MORTON...FIRE WEATHER ZONE 085
  STEVENS...FIRE WEATHER ZONE 086 SEWARD.

* WINDS WILL INCREASE TO 15 TO 25 MPH WITH OCCASIONAL GUSTS OVER
  35 MPH THIS AFTERNOON.

* RELATIVE HUMIDITY LEVELS WILL FALL TO BETWEEN 10 AND 20 PERCENT
  IN THE AFTERNOON.

* IMPACTS...OUTDOOR BURNING IS STRONGLY DISCOURAGED. CONDITIONS 
  ARE FAVORABLE FOR RAPID SPREAD OF ANY RANGE FIRES. OUTDOOR 
  FIRES COULD EASILY GET OUT OF CONTROL QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

06

FOR MORE INFORMATION, SEE OUR WEBSITE AT HTTP://WEATHER.GOV/DDC
1 follow-up statement
546 
WWUS83 KDDC 212350
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CST SUN NOV 21 2010

KSZ061-062-074>076-084>086-220100-
/O.EXP.KDDC.FW.W.0018.000000T0000Z-101122T0000Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
550 PM CST SUN NOV 21 2010 /450 PM MST SUN NOV 21 2010/

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
061...062...074...075...076...084...085 AND 086...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 061 HAMILTON...
  FIRE WEATHER ZONE 062 KEARNY...FIRE WEATHER ZONE 074 
  STANTON...FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER ZONE 076 
  HASKELL...FIRE WEATHER ZONE 084 MORTON...FIRE WEATHER ZONE 
  085 STEVENS...FIRE WEATHER ZONE 086 SEWARD.

THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE 6 PM.


$$


HTTP://WEATHER.GOV/DDC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Nov 20, 3:33 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Nov 20, 3:33 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CST SAT NOV 20 2010

.DISCUSSION...

DAYS 1-2...

TONIGHT:
THE 12Z KDDC RAOB SHOWS THE LARGE INVERSION THAT CAUSED MOST OF SOUTHWESTERN
KANSAS TO REMAIN SOCKED IN LOW CLOUDS AND FOG TODAY. THE INVERSION IS
VERY LARGE WITH TEMPERATURES WARMING UP TO 15 DEG C JUST BELOW 800 HPA.
AS A RESULT, I THINK THAT MOST OF THE CWA WILL REMAIN IN THE SOUP FOR
THE REST OF THE AFTERNOON WITH MINIMAL CLEARING AND HEATING, EXCEPT
TO THE SOUTHWEST. KEPT PATCHY FOG IN THE WX GRIDS ACROSS THE NORTHEASTERN
SECTION OF THE CWA THROUGH THIS EVENING. EXPECT THE AERIAL COVERAGE
OF FOG TO EXPAND THROUGH TONIGHT AS THE BOUNDARY LAYER MOISTENS.

SUNDAY:
FOG WILL CONTINUE SUNDAY MORNING WITH A SATURATED BOUNDARY LAYER. THE
END TIMING OF THE FOG LOOKS EARLIER THAN COMPARED TO SATURDAY MORNING
AS THE BOUNDARY LAYER WINDS ARE EXPECTED TO QUICKLY VEER TO THE SOUTHWEST
AROUND 12Z AND ADVECT MUCH DRIER AIR ACROSS THE CWA. THERE IS MORE UNCERTAINTY
WITH HOW DENSE THE FOG WILL BE AS MOS GUIDANCE IS SUGGESTING 1/4 MILE
VISIBILITIES WHILE BUFKIT SHOWS MORE OF STRATUS THAN FOG. IN ADDITION,
THE DEPTH OF THE SATURATED LAYER IS ALSO EXPECTED TO BE MORE SHALLOW
THAN THIS MORNINGS LAYER. DECIDED TO HEDGE WITH "AREAS OF FOG" IN THE
WX GRIDS.

THERE ARE ALSO FIRE WEATHER CONCERNS FOR SUNDAY. LOWER DEWPOINTS WILL
ADVECT ACROSS THE CWA FROM THE SOUTHWEST. ALSO EXPECTING THE LEE TROUGH
TO STRENGTHEN THROUGH THE DAY WITH AN INCREASING GRADIENT WIND ACROSS
OUR SOUTHWESTERN COUNTIES. WINDS AND RELATIVE HUMIDITIES ARE MARGINAL
BUT CLOSE ENOUGH TO CRITERIA TO HAVE ENOUGH CONFIDENCE TO ISSUE A FIRE
WEATHER WATCH AFTER COLLABORATING WITH NEIGHBORING WFOS AND NOTICING
OUR AREA IS IN THE CRITICAL AREA PER THE SPC DAY 2 FIRE WEATHER OUTLOOK.

MONDAY:
A STATIONARY FRONT IS EXPECTED TO DRAPE ACROSS CENTRAL KANSAS MONDAY.
BUFKIT DATA SHOWS A SATURATED PROFILE BELOW 850 HPA BEHIND THIS FRONT
WITH WEAK ISENTROPIC LIFT IN THE 290-300K THETA SURFACES. HAVE ADDED
"AREAS OF FOG" AGAIN FOR OUR NORTHERN COUNTIES ALTHOUGH...LIKE SUNDAY
...THERE IS UNCERTAINTY IN HOW DENSE THE FOG WILL BE. THE FRONT DOES
NOT MOVE THAT MUCH DURING THE DAY SO THE FOGGY WEATHER COULD STICK AROUND
A BIT LONGER THAN COMPARED TO SUNDAY. -SUGDEN

DAYS 3-7...

THE ECMWF, GFS AND CANADIAN MODELS ARE ALL IN FAIRLY GOOD AGREEMENT
THAT NO PRECIP WILL FALL THROUGH DAY 7. TUESDAY WILL START OUT SEASONAL
WITH A SOUTHWEST UPPER FLOW, BUT A LARGE SWATH OF COLD CANADIAN AIR
SPILLS DOWN INTO OUR CWA STARTING ON WEDNESDAY. WEDNESDAY WILL BE STRUGGLING
TO GET MUCH ABOVE 30F IN MY WEST, AND MID 40S IN OUR SOUTHEAST. A REINFORCING
TONGUE OF COLD AIR DIVES FURTHER SOUTH WEDNESDAY NIGHT, AND IT LOOKS
AS IF THANKSGIVING DAY WILL START OUR NEAR 10F IN OUR WEST AND AS LOW
AS 18F IN OUR SOUTHEAST - THE COLDEST NIGHT OF THIS SEASON. NOT SURE
HOW FAST IT WILL WARM UP ON THURSDAY /THANKSGIVING/ AS THE COLD AIR
WILL BE IN PLACE AND A STRONG INVERSION IS SURE TO SET UP. SO STAYED
NEAR GUIDANCE WITH MAX T'S IN THE MID 30S IN OUR NORTH AND BARELY REACHING
THE MID 40S IN OUR SOUTHWEST. FRIDAY AND SATURDAY SHOULD SEE A NORTHWEST
DOWN SLOPE AFFECT SET UP ALOFT, AND TEMPERATURES WILL RETURN TO MORE
SEASONAL READINGS.

OVERALL, MADE VERY LITTLE CHANGE TO OUR GOING FORECAST. THE NIL POPS
AND MAX/MIN T'S ALL SEEMED TO FIT THE LATEST GUIDANCE NUMBERS, AS WELL
AS MATCH SURROUNDING ISC GRIDS NICELY.

WORTH NOTING, THE ECMWF MODEL BRINGS A LARGE POSITIVELY TILTED TROUGH
INTO OUR WESTERN CWA ON DAY 8, OR SUNDAY NOV 28TH. PLACE LOW 13-14 PERCENT
POPS IN SUNDAY AFTERNOON. THAT FEATURE WILL HAVE TO BE WATCHED AS NEXT
SUNDAY TIME FRAME GETS CLOSER.

&&

.AVIATION...

LIFR CIGS BELOW OVC003 AND MVFR VSBYS IN THE 1 TO 3SM RANGE ARE EXPECTED
AT ALL TAF SITES THROUGH 03Z. THEN CIGS MAY RISE UP TO BKN-OVC012-015
AND VSBYS STAY NEAR THE SAME. WINDS WILL BE LIGHT EARLY AND BECOME SOUTHWEST
AROUND 10KTS TOWARD MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  68  38  63 /   0   0   0   0
GCK  29  69  36  61 /   0   0   0   0
EHA  39  69  38  63 /   0   0   0   0
LBL  36  71  38  66 /   0   0   0   0
HYS  33  62  35  54 /   0   0   0   0
P28  38  71  43  67 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR KSZ061-062-074>076-
084>086.

&&

FN36/12/12
Hazardous weather outlook, Nov 20, 9:48 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CST SAT NOV 20 2010

KSZ030-031-043>046-061>066-074>081-084>090-211200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
948 PM CST SAT NOV 20 2010 /848 PM MST SAT NOV 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

WIDESPREAD FOG WITH SOME AREAS OF DENSE FOG REDUCING VISIBILITY
VALUES TO BELOW ONE QUARTER MILE WILL BE POSSIBLE THROUGH THE
REMAINDER OF TONIGHT. LOCATIONS ROUGHLY 30 MILES EITHER SIDE OF A
LINE FROM COLDWATER TO GARDEN CITY TO SYRACUSE WILL BE IMPACTED
THE MOST BY THIS DENSE FOG.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF FOG WILL CONTINUE THROUGH EARLY SUNDAY MORNING WITH FOG
CLEARING AND VISIBILITIES IMPROVING BY THE MID MORNING HOURS.

A FIRE WEATHER WATCH FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY IS
IN EFFECT THROUGH SUNDAY AFTERNOON. SEE FIRE WEATHER MESSAGE FOR
ADDITIONAL DETAILS.

A STRONG COLD FRONT WILL MOVE ACROSS KANSAS ON WEDNESDAY WITH THE
COLDEST AIR MASS OF THE SEASON EXPECTED. HIGH TEMPERATURES WILL
STRUGGLE TO CLIMB OUT OF THE 30S ON WEDNESDAY. A VERY COLD MORNING
WITH LOWS IN THE TEENS IS EXPECTED FOR THURSDAY MORNING. WINTER
TYPE PRECIPITATION IS NOT EXPECTED WITH THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 9:37 PM CSTDense Fog AdvisoryDDCClark, Comanche, Finney, Ford, Grant, Gray and 8 more9 hr

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.